Cardiovascular Toxicology

, Volume 10, Issue 4, pp 306–310

Potential Cardiotoxic Reaction Involving Rivastigmine and Beta-Blockers: A Case Report and Review of the Literature


DOI: 10.1007/s12012-010-9088-5

Cite this article as:
Paulison, B. & Léos, C.L. Cardiovasc Toxicol (2010) 10: 306. doi:10.1007/s12012-010-9088-5


We report a case of potential cardiovascular toxicity including syncope, bradycardia, and ECG pauses associated with the use of rivastigmine and atenolol. A 65-year-old African American female with a medical history of dementia, hypertension, seizure disorder, stroke, and peripheral vascular disease was admitted to the hospital with shortness of breath and syncope. She was witnessed to have experienced a presyncopal episode followed by a true syncopal episode in which she was unresponsive for 20–30 s. On day two of hospital stay, the patient’s ECG showed a sinus bradycardia with a heart rate in the 40 s and sinus pauses greater than 2 s in duration. Atenolol was immediately discontinued, with a continuance of the bradycardia despite one missed dose. The potentially toxic combination of rivastigmine and atenolol was then identified as a plausible causative factor of this patient’s syncope and was subsequently discontinued. This patient’s Naranjo adverse reaction probability score was five, which indicates a probable association between syncope and bradycardia with the combination of rivastigmine and atenolol [13]. Following the discontinuation of rivastigmine, the ECG pauses resolved and the patient’s heart rate returned to normal levels. The patient did not experience any further dizziness or syncope. A 65-year-old female developed syncope and subsequent ECG pauses with sinus bradycardia after being treated with rivastigmine for dementia. Atenolol may have further compounded this toxic effect by its pharmacodynamic mechanisms.


AtenololBeta-blockersBradycardiaECG pausesRivastigmineCholinesterase inhibitorsSyncopeCardiovascular toxicity

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Department of Pharmacy Practice, Auburn University Harrison School of PharmacyAuburn UniversityAuburnUSA